Back to all discussions

Pain Management wants to Disco Fioricet (all narcotics) Advice Needed

Hi

I get basilar migraines and the only thing that helps is Fioricet. My Neuro stopes all triptans and ergots once I started having stroke like symptoms and the majority of attacks were basilar. My main triggers are barometric pressure changes and muscle spasms ( some say dystonia but there's disagreement within my team.) The muscle spasms put me in constant pain ( currently on SDI) which were trying to manage with Baclofen, klonapin and limited amounts of Percocet for pain. I've tried every OTC (herbal and vitamins too) and Percocet with caffeine, Toradol nothing but the fioricet works and when that stops working I have to go for a shot of dilaudid and promethazine.

Pain management wants me to discontinue all narcotics for my migraines, due to rebound issues (per Stanfords guidelines)..

This is where I need help. I react badly to antisiezure meds and my current preventative is verapamil. Anyone have any suggestions I can bring to the table... Don't see my Neuro for 2 weeks and she wants this to start asap (trying to break the current cycle with steroids).

Any ideas would be appreciated.

  1. Hi Sparrow, FIORICET ANSWER

    Thank you for your comments and being part of the Migraine.com community. Let me see what information I can give you.

    Basilar type migraine is now called migraine with brain stem aura, you can read more information here; https://migraine.com/migraine-types/migraine-brainstem-aura/. As with most types of migraine, it's important to understand what our triggers are. Have you been able to identify yours? If not, I would encourage you to keep a detailed migraine diary. This will let you find your triggers, and any patterns your attacks have. Here is information on trigger identification and management; https://migraine.com/blog/migraine-management-essential-trigger-management/ and https://migraine.com/blog/keeping-migraine-diary-basics/.

    You may have already read that opioid pain relievers are not the first, or preferred choice for treating migraine for a number of reasons. One of these reasons is taking opioids can change the way our brain responds to pain. Another is called medication overuse headache or moh. The goal of a good migraine management plan is to stop the migraine process, not mask pain. Medications that stop the migraine process include triptans and ergotamines. The thing is if we take pain relievers and/or migraine medications more than two to three days a week, whether they are over-the-counter or prescription, we run the very real risk of creating medication overuse headache or moh. Moh was formerly called rebound and can leave us in a vicious cycle of endless daily pain and make our attacks more difficult to treat. Moh is an awful conditions that happens when the brain actually changes in response to pain medications as well as other medications and we end up often even worse than when we started. I've been there having taken methadone for 3.5 years and then oxycontin for 2 years, and then again from drinking too much coffee. Here is more information on this; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.
    And an article on the risks of long term opioid use; https://migraine.com/blog/risks-of-long-term-opioid-treatment/.

    Try not to get discouraged, there are over 100 medications that can be used to treat migraine and if you add up all the combinations that number goes up dramatically. Let me share this information on migraine prevention medications; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.

    I hope that help. After you've gone over this, let me know if you need more information.

    Nancy

    1. Hi Nancy,

      Thank you so much for your reply! I've been getting migraines for 23 years so I understand medication overuse headache. It's been a concern that my neurologists and I both have had for a while.

      I religiously keep a migraine diary/ calendar and one for my dystonia as well. My triggers are barometric pressure changes (a trip to the south set off this last one) and cervical spasms from the dystonia.

      I loved triptans until about 3 years ago when I started having more stroke like symptoms and my team no longer felt comfortable issuing them. Unfortunately ergots make my headaches worse.

      Just to clarify the Percocet is for dystonia, a torn S1 and several herniated discs (It allows me to excercise, do housework without a steady stream of tears). I'm on a slew of meds that help me limit the Percocet. Pain management wanted me to alternate it with the fioricet but it doesn't help even numb the pain.

      I'm 2 weeks out from being able to see my Neuro and the headache pain mgmt headache specialist (current pm dr doesn't feel comfortable treating).

      I'm on the 4th day of steroids so I hope it finally breaks. Been in tears for days at this point. Emailed my Neuro last night about it also because I've read some less than promising reviews of the guy she wants me to see and am supposed to be back at work next month. Right now walking is an issue so I'm trying to prepare myself for letting go of that.

      I really appreciate your input and will read through everything later today.

      Again thank you

      1. Hi Sparrow,

        Thank you so much for responding. I'm so sorry you are in such pain. Seeing as the steroids don't seem to be working, you may want to discuss an IV infusion with your doctor. In the past I have had magnesium sulfate in an IV form along with pain and anti nausea medications. Here is an article about infusions that may help; https://migraine.com/blog/alternatives-to-the-er/.

        I hope you feel better soon,
        Nancy

        1. I emailed him this morning and promised to call in the morning if it hasn't gone down. I miss my meds like crazy. Thanks for the suggestion I was wondering if that might almost had my brother take me to ER today but don't want to see that bill.

          or create an account to reply.